Try our pain tool
Shoulder pain icon

What is shoulder pain?

Our shoulders are made up of several joints which are vulnerable to different problems and injuries.1

Shoulder pain causes

If you’ve ever had an injured shoulder that’s had to be strapped up, you’ll know how much it turns out we move our shoulders in our everyday lives – not to mention putting them to work when we are lifting and carrying things. Unsurprisingly, this means shoulder pain is pretty common and anyone can suffer from it.2

Girl with a big backpack walking down the street

Shoulder pain types

There are various types of shoulder pain, which can have many different causes. For example:

  • pain and stiffness that does not go away over months or years can be caused by conditions such as arthritis or what’s called a ‘frozen shoulder’1
  • pain that’s often worse while using your arm or shoulder can be a result of tendonitis3,4
  • impingement is another common cause of shoulder pain, where a tendon (band of tissue) inside your shoulder rubs or catches on nearby tissue and bone as you lift your arm5
A young woman experiencing shoulder pain while at home

Shoulder pain symptoms

There are a number of symptoms of shoulder pain including prolonged pain and stiffness, through to tingling, a numb feeling and your shoulders clicking or locking.1

Shoulder pain after a stroke

Up to a quarter of people who have had a stroke will experience shoulder pain, usually on the side of their body that was affected by the stroke. If you have had a stroke your medical team or physiotherapist will be able to advise you on stretching exercises that can help keep your shoulder mobile, as well as how to protect your shoulder during everyday movements such as reaching for something or getting dressed.6

Shoulder pain relief

It might be uncomfortable but try to continue using your shoulder as much as possible, as being inactive can stop it getting better. Keep making gentle shoulder movements, and place a cushion behind your back when you sit down for extra support. You usually need to do these things for two weeks before shoulder pain starts to ease, and it can take at least six months to recover from shoulder pain.1

For shoulder pain relief try Solpadeine Plus or Solpadeine Max, and ask your pharmacist for more advice. There are a number of different reasons why you could be suffering from shoulder pain, so if it doesn’t improve after two weeks, the pain might be caused by something that needs treatment. If this is the case, see a GP who can help you get to the bottom of the problem.1

Woman is using a lumbar support pillow on a chair

Treat my pain

The Solpadeine range of clinically proven dual and triple action painkillers deliver pain relief when you need it most

References:

1. NHS: Shoulder pain. Available at: https://www.nhs.uk/conditions/shoulder-pain/ Accessed July 2021.
2. OrthoInfo: Shoulder Pain and Common Shoulder Problems. Available at: https://orthoinfo.aaos.org/en/diseases–conditions/shoulder-pain-and-common-shoulder-problems/ Accessed July 2021.
3. NHS: Tendonitis. Available at: https://www.nhs.uk/conditions/tendonitis/ Accessed July 2021.
4. NHS: Bursitis. Available at: https://www.nhs.uk/conditions/bursitis/ Accessed July 2021.
5. NHS: Shoulder Impingement Syndrome. Available at: https://www.nhs.uk/conditions/shoulder-impingement-syndrome/ Accessed July 2021.
6. Stroke Association. Pain after stroke. Available at: https://www.stroke.org.uk/effects-of-stroke/physical-effects-stroke/pain-after-stroke#Shoulder%20pain%20after%20stroke Accessed July 2021.

Find out more about other pain types

Select a type of pain to read about causes, what you can do to help relieve it, and which treatments are most appropriate.

Solpadeine® Max Soluble Tablets, Paracetamol 500mg, Codeine Phosphate Hemihydrate 12.8mg, Caffeine 30mg For the treatment of acute moderate pain which is not relieved by paracetamol or ibuprofen alone. Contains codeine. Can cause addiction. Use for 3 days only. Always read the leaflet.

Solpadeine® Headache Soluble Tablets contain Paracetamol and Caffeine – a mild analgesic and antipyretic formulated to give extra pain relief. Always read the leaflet.

Solpadeine® Plus, Solpadeine® Max and Solpadeine® Headache products are not recommended for children under 12 years of age.

SolpaOne® 1000mg Effervescent Tablets contains paracetamol. For the treatment of mild to moderate pain and/or fever. For adults and adolescents over 50kg of body weight aged 16 years and above. Always read the leaflet.

*New pack size of 24 soluble tablets for 3 day use in adults